Alert archive / Iowa / Red Flag Warnings in 2013
Red Flag Warning 1, NWS Des Moines, IA
NWS Des Moines, IA issued this red flag warning at May 14, 2013, 4:21 AM CDT for 25 counties in Iowa. It took effect at May 14, 2013, 12:00 PM CDT. It was in force for 8 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 14, 2013, 4:21 AM CDT (09:21 UTC)
- In effect from
- May 14, 2013, 12:00 PM CDT
- Expired
- May 14, 2013, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
All 25 counties
Adair County, IA, Adams County, IA, Audubon County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Cass County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Sac County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 88 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 4:43 PM CDT | TSTM WND GST 65 | 4 S Humboldt, IA | TRAINED SPOTTER REPORTED WIND GUSTS ESTIMATED BETWEEN 60 AND 75 MPH ALONG WITH A LARGE DUST CLOUD NEAR A THUNDERSTORM. |
| May 14, 4:50 PM CDT | TSTM WND DMG | 1 W Swaledale, IA | CERRO GORDO COUNTY DISPATCH RELAYED A PUBLIC REPORT OF STRONG WINDS BLOWING SHINGLES OFF A ROOF BETWEEN INTERSTATE 35 AND SWALEDALE. |
| May 14, 4:50 PM CDT | TSTM WND GST 59 | Clarion, IA | CLARION AWOS MEASURED A GUST TO 51 KNOTS. |
| May 14, 5:00 PM CDT | TSTM WND GST 64 | Carroll, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3397 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
701 WWUS83 KDMX 140921 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 421 AM CDT TUE MAY 14 2013 ...DANGEROUS FIRE WEATHER CONDITIONS THIS AFTERNOON... .STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH AND GUSTS TO NEAR 40 MPH...COMBINED WITH VERY LOW RELATIVE HUMIDITY WILL RESULT IN DANGEROUS FIRE WEATHER CONDITIONS OVER MUCH OF NORTHERN AND WESTERN IOWA BY THIS AFTERNOON AND INTO THE EARLY EVENING. IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081- 141730- /O.UPG.KDMX.FW.A.0001.130514T1700Z-130515T0100Z/ /O.NEW.KDMX.FW.W.0001.130514T1700Z-130515T0100Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- ADAMS- 421 AM CDT TUE MAY 14 2013 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A RED FLAG WARNING FOR EXTREME FIRE CONDITIONS...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * TIMING...THE RELATIVE HUMIDITY WILL DIP BELOW 25 PERCENT BY NOON AND CONTINUE TO DECREASE DURING THE AFTERNOON. THE LOWEST RELATIVE HUMIDITY AND THE STRONGEST WINDS ARE EXPECTED BETWEEN 1 PM AND 5 PM TODAY. * AFFECTED AREA...WEST CENTRAL TO NORTH CENTRAL IOWA. * WIND...SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS AS HIGH AS 40 MPH ARE POSSIBLE BY THIS AFTERNOON. * RELATIVE HUMIDITY...AS LOW AS 17 PERCENT. * FUEL...MANY WILD GRASSES ARE NOT FULLY GREEN AS A RESULT OF THE LATE SPRING AND COULD POTENTIALLY BURN MORE EASILY THAN IS TYPICAL FOR THIS TIME OF YEAR. * IMPACTS...FIRES WILL SPREAD QUICKLY IN THESE DANGEROUS CONDITIONS AND BURNING IS STRONGLY DISCOURAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ PODRAZIK
1 follow-up statement
113 WWUS83 KDMX 142034 RFWDMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 334 PM CDT TUE MAY 14 2013 ...DANGEROUS FIRE WEATHER CONDITIONS THROUGH EARLY EVENING... .STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH AND GUSTS TO NEAR 35 MPH... WILL CONTINUE FOR THE NEXT SEVERAL HOURS. THIS COMBINED WITH VERY LOW RELATIVE HUMIDITY WILL RESULT IN DANGEROUS FIRE WEATHER CONDITIONS OVER MUCH OF NORTHERN AND WESTERN IOWA INTO THE EARLY EVENING. IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081- 150100- /O.CON.KDMX.FW.W.0001.000000T0000Z-130515T0100Z/ EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- ADAMS- 334 PM CDT TUE MAY 14 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * SHORT TERM TRENDS...RELATIVE HUMIDITY WILL STAY BELOW 25 PERCENT BY THROUGH EARLY EVENING AND BEGIN TO INCREASE AFTER 7 PM. * AFFECTED AREA...WEST CENTRAL TO NORTH CENTRAL IOWA. * WIND...SOUTH TO SOUTHWEST WINDS OF 20 TO 25 MPH WITH GUSTS AS HIGH AS 40 MPH FOR THE NEXT FEW HOURS. * RELATIVE HUMIDITY...AS LOW AS 15 TO 25 PERCENT. * FUEL...MANY WILD GRASSES ARE NOT FULLY GREEN AS A RESULT OF THE LATE SPRING AND COULD POTENTIALLY BURN MORE EASILY THAN IS TYPICAL FOR THIS TIME OF YEAR. * IMPACTS...FIRES WILL SPREAD QUICKLY IN THESE DANGEROUS CONDITIONS AND BURNING OF ANY KIND IS STRONGLY DISCOURAGED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ REV
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this red flag warning went out at May 14, 4:08 AM CDT, 13 minutes earlier.
Area forecast discussion, May 14, 4:08 AM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 408 AM CDT TUE MAY 14 2013 .SHORT TERM.../TODAY /... ISSUED AT 407 AM CDT TUE MAY 14 2013 FORECAST CHALLENGE TODAY IS WITH RECORD OR NEAR RECORD HIGH MAX TEMPS...DEW POINTS AND WINDS. MODELS STILL INITIALIZING TOO MOIST WITH THE RAP CONTINUING TO BE THE DRY SOLUTION TODAY. RAP ALSO HAS THE BETTER HANDLE ON THE TEMPS TODAY...SO LEANED CLOSER TO THE RAP SOLUTION. WINDS WILL INCREASE LATE THIS MORNING AND CONTINUE TO MIX DURING THE AFTERNOON WITH RAP SHOWING THE BEST DRY ADIABATIC SOUNDING. MIXING TO 850MB SHOULD TAP INTO THE +25C TEMPERATURES ADVECTING INTO WESTERN TO NORTHERN IOWA BY THIS AFTERNOON. NAM/GFS/ECMWF SOUNDINGS ARE NOT AS AGGRESSIVE WITH THE MIXING TODAY...AND POSSIBLY ONE REASON THESE MODELS OVERDOING THE DEW POINTS. TEMPS OVERNIGHT REMAINING IN THE UPPER 50S/LOWER 60S ACROSS MUCH OF THE FORECAST AREA...AND WITH THE NORTHWEST FORECAST AREA RISING 2-4 DEGREES WARMER MONDAY THAN ANTICIPATED...CONFIDENT ENOUGH TO TWEAK MAX TEMPS UP SLIGHTLY OVER THE WEST AND NORTH. WENT ROUGHLY 3 TO 5 DEGREES ABOVE THE WARMEST GUIDANCE TODAY. WITH THE DRIER DEW POINTS AND RH VALUES COMBINED WITH THE GUSTY SOUTHWEST WINDS...DECIDED TO UPGRADE TO A RED FLAG WARNING. SEE FIRE WEATHER DISCUSSION FOR FURTHER DETAILS. .LONG TERM.../TONIGHT THROUGH MONDAY/... ISSUED AT 400 AM CDT TUE MAY 14 2013 THE FRONTAL BOUNDARY WILL DROP SLOWLY SOUTH THROUGH THE STATE OVERNIGHT BEFORE STALLING IN THE ZONAL FLOW JUST SOUTH INTO MISSOURI ON WEDNESDAY. MOISTURE REMAINS QUITE LIMITED WITH THE SYSTEM. ANY SHOWERS AND THUNDERSTORMS THAT DO FORM WILL BE EXTREMELY HIGH BASED AND ABOVE THE PRIMARY AREA OF FORCING. THIS COMBINED WITH THE LACK OF ASSOCIATED MOISTURE WILL KEEP ANY ACTIVITY QUITE SPARSE. BROAD AREA OF LOW PRESSURE WILL BECOME REFOCUSED OVER WYOMING AND THE WESTERN DAKOTAS THURSDAY INTO FRIDAY. THIS WILL HELP DRIVE THE FRONTAL BOUNDARY BACK NORTH AS A WARM FRONT. PRECIPITATION CHANCES WILL CONTINUE MAINLY OVER THE SOUTH WEDNESDAY BEFORE SPREADING BACK NORTH WITH THE FRONTAL PASSAGE THROUGH THE END OF THE WEEK. HAVE MAINTAINED THUNDERSTORM CHANCES ON SATURDAY THOUGH THE SIGNS BEGINNING TO POINT TO THE STATE BEING IN THE WARM SECTOR WITH THE WARM FRONT MOVING NORTH OF THE STATE. WARM AIR ALOFT WOULD LEAVE A FAIR AMOUNT OF CONVECTIVE INHIBITION TO OVERCOME ON SATURDAY. BETTER CHANCE FOR THUNDERSTORMS AND POSSIBLY SEVERE WEATHER WOULD BE SUNDAY AS A THE UPPER LEVEL RIDGE BEGINS TO BE SHOVED EAST BY AN UPPER LEVEL SYSTEM ENTERING THE NORTHWESTERN CONUS. THIS WILL INCREASE THE SOUTHWEST FLOW INTO THE STATE EARLY SUNDAY WITH A COLD FRONT ARRIVING LATER IN THE DAY. CERTAINLY A FAVORABLE SETUP FOR SURFACE BASED CONVECTION WITH THE PRIMARY THREATS OF WIND AND HAIL WITH THE TRIPLE POINT WELL TO THE NORTH...BUT IT IS STILL SEVERAL DAYS AWAY. TEMPERATURES THROUGH THE PERIOD WILL BE SEASONAL TO ABOVE NORMAL. POSSIBLY CLOUD COVER ON WEDNESDAY AND THURSDAY WILL HAVE AN IMPACT ON TEMPERATURES. THURSDAY ESPECIALLY WILL BE COOLER THAN THE NORTH DUE TO PRECIPITATION AND CLOUDS. LIKELY A RETURN TO THE 80S ON SATURDAY WITH DEWPOINTS POSSIBLY RISING INTO THE 60S. && .AVIATION...14/06Z ISSUED AT 1145 PM CDT MON MAY 13 2013 VFR CONDITIONS THROUGH THE TAF PERIOD...WITH SOUTHERLY WINDS INCREASING THROUGH THE DAY TUESDAY. WINDS TO BECOME MORE SOUTHWESTERLY TO WESTERLY AS A FRONTAL BOUNDARY APPROACHES TUESDAY EVENING. SCT-BKN150 HIGH CLOUDS POSSIBLE THROUGH THE PERIOD. && .FIRE WEATHER... STRONGEST WIND GUSTS AND LOWEST RELATIVE HUMIDITY VALUES ARE EXPECTED BETWEEN NOON AND 7PM TODAY OVER WESTERN AND NORTHERN PORTIONS OF THE FORECAST AREA. RH VALUES RANGING FROM 17 TO 22 PERCENT AND SUSTAINED WINDS AROUND 25 MPH OR SLIGHTLY HIGHER ARE LIKELY DURING THE AFTERNOON. GFDI VALUES RANGES IN THE MODERATE TO HIGH CATEGORY PAST NOON TODAY AND MAY BARELY BUMP INTO THE EXTREME CATEGORY FOR A FEW HOURS BETWEEN 2PM AND 5PM THIS AFTERNOON. MIXING HEIGHT LOOKS TO BE IN THE 3000 TO 3500 FEET LATE THIS MORNING AND INTO THE AFTERNOON...WITH A SHORT STINT OF MIXING HIGHER. REPLACED THE FIRE WEATHER WATCH WITH A RED FLAG WARNING DUE TO THE VERY LOW RH VALUES...STRONG WINDS...AND FUELS NOT ENTIRELY GREEN YET. && .DMX WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 8 PM CDT THIS EVENING FOR ADAIR-ADAMS-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO- CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK- HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO- WORTH-WRIGHT. && SHORT TERM...PODRAZIK LONG TERM...DONAVON AVIATION...BEERENDS FIRE WEATHER...PODRAZIK
Hazardous weather outlook, May 13, 3:27 PM CDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 327 PM CDT MON MAY 13 2013 IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081- 142030- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- ADAMS- 327 PM CDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO OVER 35 MPH...COMBINED WITH RELATIVE HUMIDITY LESS THAN 25 PERCENT...WILL LEAD TO A HIGH FIRE WEATHER DANGER OVER MUCH OF THE AREA. A FIRE WEATHER WATCH IS IN EFFECT FOR THE AREA FROM TUESDAY AFTERNOON THROUGH EARLY TUESDAY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST LATE TUESDAY AFTERNOON AND EVENING. LOW THREAT FOR SEVERE WEATHER. PERIODS THUNDERSTORMS ARE FORECAST THURSDAY THROUGH SUNDAY...WITH THE BEST POTENTIAL FOR SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY. IAZ027-028-037>039-048>050-060>062-072>075-082>086-092>097-142030- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 327 PM CDT MON MAY 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS TO NEAR 35 MPH...COMBINED WITH RELATIVE HUMIDITY BETWEEN 25 AND 30 PERCENT...WILL LEAD TO AN ELEVATED FIRE WEATHER DANGER OVER PORTIONS OF THE AREA. THE STRONGEST WIND GUSTS AND LOWEST RELATIVE HUMIDITY WILL BE NORTH OF INTERSTATE 80 AND WEST OF INTERSTATE 35. A SLIGHT CHANCE OF THUNDERSTORMS ARE FORECAST LATE TUESDAY AFTERNOON AND EVENING. LOW THREAT FOR SEVERE WEATHER. PERIODS THUNDERSTORMS ARE FORECAST THURSDAY THROUGH SUNDAY...WITH THE BEST POTENTIAL FOR SEVERE WEATHER SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES LATE THIS WEEK AND INTO THE WEEKEND. REV
Nearby
Red Flag Warnings in Iowa, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.